Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
July 14, 2003

Insulin Analogs

Question from Vancouver, Canada:

I have been using Humalog for the last three to four years which used to work fine, but suddenly it is not working at all. I thought it was bad/spoiled so I bought it from two different stores, and it is still not working at all without exercise. Even with exercise, it is not lowering as effectively as it used to. I had the same problem with Humulin R a couple of years ago after I took it for more than 10 years. Perhaps my body is saturated with these type of insulins or my body developed "insulin resistance", and it may not work any further. I called the manufacturer, and they are not worried about it nor is my doctor. He simply says it should work and does not do any experiments to demonstrate it and fix the problem. What should I do? I am thinking of taking legal action against the manufacturer. Please give me your opinion as soon as possible.

Answer:

First, I empathize with your problem. It must very frustrating to talk and have no one listen. Second, I do not think that legal action is likely to succeed. This is a problem that is fairly common in clinical practice and may not be specific to the type of insulin you are using. Generally, you want to know why you are not getting the same bang for your buck, in terms of insulin response. There are many reasons why this may occur. Sometimes it is not just one thing. Sometimes it is a combination of multiple issues. These are just some of the conditions that can cause you to have insulin resistance:

The development of lipohypertrophy over your injection sites. If you have large areas of enlarged fat at the injection sites, the insulin may not be absorbed correctly.
Do you have another concurrent illness? If so, stress hormones can inhibit the effect of the insulin.
Have any new medications been added? Some can cause insulin resistance, especially drugs known as steroids.
Do you have an appropriate long-acting insulin on board?
Are you eating more or exercising less?
Do you have marked insulin resistance due to anti-insulin antibodies? These can be measured in the laboratory.
Are you storing your insulin in an appropriate state? Light, heat, or cold can inactivate the insulin.

Please scan through this list and see if anything clicks. If so, I would contact your physician and ask them for advice on what to change. An additional issue might be to switch to NovoLog and see if the same response continues.

JTL